A Chicago hospital decided to halt administering the COVID-19 vaccine when four of its employees experienced adverse reactions upon receiving the dose.
WMAQ-TV reported that according to Libertyville’s Advocate Condell Medical Center, four staff members “experienced tingling and elevated heart rate shortly after the injection” since administering the Pfizer COVID-19 vaccine on Thursday.
The hospital then stopped administering the vaccine.
“Out of an abundance of caution, we are temporarily pausing vaccinations at Condell, which will allow us time to understand better what may have caused these reactions,” said the hospital in a statement.
The umbrella organization where Libertyville Hospital is a member, Advocate Aurora Health, said that the reactions are only a minor problem with the vaccine. The organization highlighted that thousands of doses were already administered, with only four reactions recorded.
“These four team members represent fewer than 0.15% of the approximately 6,000 who have so far received vaccinations across Advocate Aurora Health. At this time, we can share three team members are home and doing well, and one is receiving additional treatment,” stated the hospital system to TheBlaze.
Hence, on Saturday, the medical system announced to resume administering the vaccines the next day. Adjustments were made during the observation period to post-vaccine administration.
According to WFLD-TV, the medical system said in a statement that the site vaccination teams remain prepared for a quick and appropriate response should anyone experience a reaction.
“Out of an abundance of caution, we have increased our post-vaccine evaluation period to 30 minutes for all individuals across all our sites, which exceeds CDC/ACIP recommendations,” the statement said.
On Friday, the Food and Drug Administration said they are currently investigating the Pfizer vaccine’s adverse reactions.
FDA’s Center for Biologics Evaluation and Research Director Dr. Peter Marks said in a press conference that the scientists are uncertain on the cause of the allergic reactions, yet, point to polyethylene glycol as a probable “culprit.”
The compound is present in both the Moderna and Pfizer vaccines.
Health experts say the reactions aren’t necessarily unsafe for Americans with allergies. However, those with a history of vaccines’ allergic reactions or with any of the components in either vaccine would be temporarily held off on the immunization.